Inflammatory immune-mediated adverse reactions induced by COVID-19 vaccines in previously injected patients with soft tissue fillers
COVID-19 vaccination has caused complications in a number of cases in people who had had Dermal Filler treatments. The team of doctors affiliated with Bsure in collaboration with other doctors from Amsterdam UMC and Erasmus MC have made a study of 20 cases of dermal filler complications caused by the COVID-19 vaccine.
From January 2021 to July 2021, 20 complication cases caused by COVID-19 vaccines were analyzed in the aforementioned cohort. The COVID-19 vaccines used were Pfizer/Biontech (11; 55%), Moderna (5; 25%), Astra-Zeneca (3; 15%) and Sputnik (1; 5%). The most common manifestations were oedema/swelling, angioedema, erythema, induration, and granuloma. Less common reactions included myalgia and lymphadenopathy.
The study concluded that in a small number of patients injected with dermal filler(s), and probably related to a specific genetic background, the COVID-19 vaccine can cause an immune-mediated inflammatory hyperreactivity in the filled areas. This fact can occur in cases that already had an inflammatory adverse event (AE) related to fillers, as well as in those who have not had a previous AE. In the first cases, special considerations must be made. People with a history of AE related to fillers and those who have experienced them after the first doses of the COVID-19 vaccine should be given full information about the risk of developing AE. In those whose first dose of vaccine causes or induces inflammatory AE, the recommendation would be to delay the next dose based on clinical follow-up, comorbidities, and overall risk factors for COVID-19.
At the end of May, the article about this research was published in the Journal of Cosmetic Dermatology (Willey).